Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 31, 2016Sumter County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 31, 2016, 1:49 PM EDT for Sumter County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 1:49 PM EDT (17:49 UTC)
Expired
Jul 31, 2016, 2:30 PM EDT
In force
41 min
Issued by
NWS Columbia, SC

County Sumter County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS82 KCAE 311749
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT SUN JUL 31 2016
 
SCZ028-031-037-038-311830-
CLARENDON-RICHLAND-CALHOUN-SUMTER-
149 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN...
SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN
SUMTER COUNTIES...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF ST.
MATTHEWS...OR 18 MILES SOUTHWEST OF SOUTH SUMTER. THE STORM WAS
NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINEWOOD...PAXVILLE...CANE SAVANNAH...WEDGEWOOD...PRIVATEER...
LAKEWOOD AND STATEBURG.

IF YOU ARE ON OR NEAR THE NORTHERN EDGE OF LAKE MARION...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3361 8056 3372 8074 3399 8057 3379 8025
TIME...MOT...LOC 1748Z 217DEG 4KT 3373 8060 
$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 31, 10:50 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 31, 10:50 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1050 AM EDT SUN JUL 31 2016

.SYNOPSIS...
Upper level trough continues moving into the eastern US and will
slowly move to the Atlantic coast on Tuesday. This will combine
with a series of short waves rotating through the base of the
trough and a moist air mass to produce increasing chances of
thunderstorms over the next several days.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast remains on track. Upper level trough extending from the
Great Lakes region to the TN Valley will continue to slowly move
east through tonight.

A moist air mass remains over the region with PWAT ranging from
1.8 inches across the Piedmont to just over 2.00 inches along the
coastal plain. The chances of thunderstorms will increase this
afternoon into tonight across the western Midlands associated
with short waves rotating through the upper trough and in the
eastern Midlands associated with sea breeze. Instability will also
be moderate across the area and with outflows from thunderstorms
could allow additional development over the central Midlands.
Models indicate additional short waves crossing the area tonight
and with remaining outflows intersecting expect convection to
continue tonight. Main threat for severe thunderstorms will be
from damaging wind gusts with lower potential for hail.

Afternoon high temperatures are once again expected to be in the
mid 90s to around 100 degrees. Heat index values will be in the
106 to 109 range with highest values in the eastern Midlands.
Low temperatures tonight will be in the mid 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper level trough will continue moving eastward and be over the
area Monday night and Tuesday. Weak surface troughing will also be
over the area and with short waves continuing to rotate through
the trough axis the chances of thunderstorms will continue. Main
threat of severe thunderstorms will be damaging winds
gusts...however with pwat values remaining around 2 inches the
potential for locally heavy rainfall and localized flooding will
also be possible. Best chances of thunderstorms will be over the
eastern Midlands and CSRA where moisture and instability will be
highest. With short waves crossing the area and outflow boundaries
across the area expect convection to linger into the night each
day. High temperatures will remain slightly above guidance in the
mid 90s and overnight lows in the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Models are in good agreement through the long term with the upper
trough moving offshore with ridging returning to the region
Thursday. A moist air mass will linger over the region as the weak
surface boundary remains draped over the area. Although there will
be limited upper level support with temperatures persisting in the
mid 90s expect chances of diurnal convection each day. Potential
for severe thunderstorms will remain low through the long term
with the main treat being damaging wind gusts. Temperatures
through the long term will remain above normal.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Mainly VFR expected although restrictions possible in scattered
convection this afternoon.

Air mass will be moderately unstable with ample moisture and a
weak surface trough across the region. Should scattered to broken
cumulus clouds developing early this afternoon...with scattered
showers and thunderstorms developing this afternoon and evening.
Brief cig/vsbys restrictions possible in storms along with strong
gusty winds. Focus for thunderstorms may be highest in the east
Midlands. Winds southwest to south 10 to 15 knots early this
afternoon...becoming south late.

EXTENDED AVIATION OUTLOOK...Low potential for restrictions in
afternoon and evening convection each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 31, 4:36 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT SUN JUL 31 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
436 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 1:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT SUN JUL 31 2016

SCZ028-031-037-038-311830-
CLARENDON-RICHLAND-CALHOUN-SUMTER-
149 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN...
SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND SOUTHWESTERN
SUMTER COUNTIES...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF ST.
MATTHEWS...OR 18 MILES SOUTHWEST OF SOUTH SUMTER. THE STORM WAS
NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINEWOOD...PAXVILLE...CANE SAVANNAH...WEDGEWOOD...PRIVATEER...
LAKEWOOD AND STATEBURG.

IF YOU ARE ON OR NEAR THE NORTHERN EDGE OF LAKE MARION...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3361 8056 3372 8074 3399 8057 3379 8025
TIME...MOT...LOC 1748Z 217DEG 4KT 3373 8060

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:24 PM EDTSpecial Weather StatementCAECalhoun36 min
Jul 31, 2:33 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland42 min
Jul 31, 2:36 PM EDTSevere Thunderstorm WarningCAEAiken39 min
Jul 31, 3:18 PM EDTSpecial Weather StatementCAECalhoun57 min
Jul 31, 3:19 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell116 min
Jul 31, 3:30 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington45 min
Jul 31, 3:52 PM EDTSpecial Weather StatementCAEEdgefield38 min
Jul 31, 4:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg48 min
Jul 31, 5:53 PM EDTSpecial Weather StatementCAELexington37 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.